Format

Send to

Choose Destination
Cancer. 1996 May 15;77(10):2123-6.

Anaphylactoid reactions to methotrexate.

Author information

1
Department of Medicine, Walter Reed Army Medical Center, Washington, D.C. 20307-5001, USA.

Abstract

BACKGROUND:

Methotrexate is a chemotherapeutic agent frequently utilized for the treatment of malignant, rheumatic, and pulmonary diseases. Although this agent has been extensively used for more than 45 years, there are few reports of immediate systemic hypersensitivity reactions. The reported immediate reactions include anaphylaxis, urticaria, and hepatitis. However, these reactions have been reported to occur only after some prior exposure to methotrexate. No immediate hypersensitivity reactions to methotrexate have been reported during the initial exposure. We describe two patients who developed immediate systemic hypersensitivity reactions during the initial administration of methotrexate.

METHODS:

The clinical outcomes of two patients treated by the Hematology/Oncology department at a tertiary care military medical center are described. The National Library of Medicine in Bethesda, Maryland, was electronically searched for the literature review.

RESULTS:

Patient 1, a 30-year-old male with localized high grade osteosarcoma of the left distal femur, developed generalized pruritus, urticaria, angioedema, and pharyngeal edema within 10 minutes of receiving the initial administration of intravenous high-dose methotrexate. No other pharmaceutical agents, such as antiemetics, were found to cause symptoms on rechallenge. The severity of this reaction precluded continuation of methotrexate therapy. Patient 2, a 23-year-old male with localized high grade osteosarcoma of the right distal tibia, developed pruritus and urticaria within 30 minutes of receiving the initial administration of intravenous high dose methotrexate. This patient, like most patients with immediate hypersensitivity reactions to methotrexate, developed recurrent symptoms during rechallenge of this agent despite prophylactic premedication.

CONCLUSIONS:

Unlike prior reports in our literature, our cases demonstrate that anaphylactoid reactions can occur during the initial exposure to methotrexate. Clinicians must be prepared to treat potentially life-threatening reactions with both the initial and subsequent doses of methotrexate.

Supplemental Content

Loading ...
Support Center